Perioral Dermatitis (Also called periorificial dermatitis) is a facial rash that tends to occur around the mouth and/or nose and occasionally, the eyes.
Perioral Dermatitis. Most often it is red and slightly scaly or bumpy. Any itching or burning is mild. It is more rare in men and children. Perioral dermatitis may come and go for months or years. American Osteopathic College of Dermatology.
Perioral Dermatitis. The areas most affected are within the borders of the lines from the nose, to the sides of the lips, and the chin. There is frequent sparing of a small band of skin that borders the lips. American Academy of Dermatology.
Periorificial dermatitis in children and adolescents. Perioral dermatitis appears at all ages in childhood and adolescence and may be associated with topical corticosteroid use. It may be responsive to topical metronidazole in children and adolescents and is more appropriately termed periorificial dermatitis. Nguyen V. (PubMed) J Am Acad Dermatol. 2006 Nov;55(5):781-5.
Causes of Perioral Dermatitis is generally unknown: however, some factors that could cause it include drugs (specifically topical steroids), cosmetics (facial creams, foundation), toothpaste additives, and physical factors (e.g. UV light and heat).
Letter: Perioral dermatitis in a child associated with an inhalation steroid. Our case is illustrative because there was a clear association of perioral dermatitis with the use of inhaled steroids and a quick response to the treatment regimen, which included discontinuation of the offending agent. Kumar P. (PubMed) Dermatol Online J, 2010 Apr 15;16(4):13.
Steroid acne and rebound phenomenon. There was no evidence found that perioral dermatitis, steroid acne, or rebound phenomenon occurs when sulfur is compounded with topical hydrocortisone 0.75%. Harlan SL. (PubMed) J Drugs Dermatol. 2008 Jun;7(6):547-50.
Perioral Dermatitis. An underlying cause cannot be detected in all patients. The etiology (cause) of perioral dermatitis is unknown; however, the uncritical use of topical steroids for minor skin alterations of the face often precedes the manifestation of the disease. Medscape.
Ordinarily diagnosis of Perioral Dermatitis is a simple examination of the skin.
The most common treatment of Perioral Dermatitis is an oral antibiotic such as tetracycline, doxycycline, or minocycline. The antibiotic is taken for several weeks. Corticosteroids and some oily cosmetics, especially moisturizers, can tend to worsen the disorder.
Evidence based review of perioral dermatitis therapy. The evidence supporting topical metronidazole, which is frequently used to treat perioral dermatitis in children, is relatively weak and supported only by case series and a trial showing it to be inferior to tetracycline. The evidence most strongly supports the efficacy of zero therapy, topical pimecrolimus, oral tetracycline, and topical erythromycin. Hall CS. (PubMed) G Ital Dermatol Venereol, 2010 Aug;145(4):433-44.
A randomized, double-blind, vehicle-controlled study of 1% pimecrolimus cream in adult patients with perioral dermatitis (POD). Pimecrolimus rapidly improves clinical symptoms and quality of life of patients with POD, being most effective in corticosteroid-induced POD. Schwarz T. (PubMed) J Am Acad Dermatol. 2008 Jul;59(1):34-40.
Perioral Dermatitis is not life threatening. It does affect one's quality of life because of the facial redness and rash. The burning sensation can also be uncomfortable and affect one's sleep. Perioral Dermatitis can take several weeks or months for the treatment to have a visible affect. It can also reoccur at anytime.
It all started with a rash around the corners of my mouth. Both my dentist and rheumatologist thought it was candidiasis, a yeast infection caused by the yeast Candida. Based on the initial rash, it seemed liked the correct diagnosis. My dentist prescribed an anti-fungal cream which I applied to the rash twice a day.
For a couple of months, the rash would come and go. Suddenly it started spreading very quickly to below the lips and up around the nose. I went to a dermatologist. With just a brief look at the rash, he diagnosed me with a "classic case of periorificial dermatitis." He made a point to say that it was independent of my scleroderma.
You can see how the rash concentrates around the corners of the nose and the bottom lip. It's a very attractive addition to my scleroderma lips wouldn't you say? The dermatologist prescribed an oral antibiotic and an antibiotic cream. I applied the cream for the first time before going to bed. About an hour later my face felt like it was on fire. I applied a cold, wet rag which provided temporary relief. Needless to say I didn't sleep much. By the morning I looked like a blowfish. My face was swollen and the skin was tight, cracked, and bright red.
When the swelling went down, my skin was dry and bleeding. By the next day my face was one big scab with lips (what I have of lips anyway). Needless to say, I did not reapply the topical antibiotic. My dermatologist suggested that I use Cetaphil lotion to soften the skin. That did help and eventually the scabbing started to heal. The skin felt better - not so tight and less of a burning sensation.
The antibiotics worked quite fast. After a week, the scabbing was gone and the rash was showing improvement. After three weeks the rash was gone and there was just a little redness around the nose. It was great! Suddenly in week four, the rash around the nose returned. When I went to the pharmacist to refill my antibiotic prescription, I told him about the rash returning. He asked if I had been under stress or if I had eaten a lot of spicy foods. The latter was true. I had eaten several dishes with red or green chile. After going a couple of days without chile, the rash started going away again. So now spicy foods has been added to my list of diet restrictions. I have one more month on antibiotics. I'll let you know if it completely goes away. Updated 03/29/09. Janey Willis, ISN
Well, it is December of 2010 and I have not had a recurrance of dermatitis since it finally disappeared in May of 2009. I switched to a standard tartar control toothpaste without all of the additives and have add chile back into my diet. Hooray! Updated 12/28/10. Janey Willis, ISN
SCLERO.ORG is the world's leading portal for reliable scleroderma information and support. It is a program of the International Scleroderma Network (ISN). The ISN is a 501(c)(3) public charitable foundation providing stellar worldwide research, support, education and awareness for scleroderma and related illnesses, such as pulmonary hypertension. ISN Team Profiles and Volunteer Info.
International Scleroderma Network (ISN)
7455 France Ave So #266
Edina, MN 55435-4702 USA
Ask for our Welcoming Email!
Toll Free US/Canada Scleroderma Hotline